You are here

Need a quick answer: Which statin with dasatinib?

After a lifetime of perfect blood pressure and pristine lipid panels, I suddenly find myself now besieged by hypertension and hyperlipidemia.  General doc wants to start statins.  I'm leery because I remember something I read here about avoiding certain ones.  A quick search showed me mostly results about imatinib interaction.  I'm on dasatinib (10 years).  Also, I've been put on Losartan for hypertension and I read here that I should be on a different ARB, Candesartan.  Is this true?  My general practitioner is pretty much just a checker of online interaction sites and reading the drug package inserts.  She doesn't have any other CML patients.  Can't seem to interest her in trying to do more research.  I will ask my onc, but I'll bet I have better luck with the info here.  Please help me make these decisions!

Another thing:  Does anyone think I'm crazy for wondering if taking dasatinib for 10 years has given me cardiovascular disease?  I have never smoked, have no family history, am a little overweight but not obese, no diabetes.  I'm 69 and I NEVER had high blood pressure or high cholesterol before I started taking dasatinib.  Am I nuts?  Or not?

I don’t have much to add other than the fact that statins raise levels of dasatanib so they should be started at a very low dose. 

I was moved onto pravastatin which is regarded as safe with TKIs

Apparently some of the general population who are not on tkis experience issues with some of the statins such as cramps and leg/foot odema so I would say statins despite their possible benefits cannot be taken by everyone.

Regarding which one to take in combination with a tki then Pravastatin is recognised by many specialists as sitting best with say a drug like imatinib-I have been on this one for many years but recently decided on my own to discontinue as I thought that it was  leading to substantial swelling/odema of the feet.On discontinuing  the medication the swelling has subsided;however I have yet to discuss this with my doctors.

There have been several previous threads on here about statins and tkis and some of us CML patients find the interaction to be a problem.

Re blood pressure I was on Losartan but moved on to Candesartan which has proved to be uneventful and apparently does not interfere with imatinib absorption to the same extent as Losartan.Your GP seems to be spot on here.

There is an alternative to medication as far as blood pressure is concerned and that is very regular exercise which in my case seems to help and apparently also controls bad cholesterol.Diet of course can be used as a big positive especially if one limits trans fats and animal fats and products.Other approaches involve controlled breathing exercises but one needs to be disciplined and persistent.

Athough the half life of dasatinib is much shorter than imatinib one would assume that both drugs behave in a similar way with statins and blood pressure medication unless anyone has any other evidence?

Regards

John

Thanks Nimbus and John.  Got word from my onc that as for statins, rosuva-, pitava, and pravastatin are OK with dasatinib.  He thinks losartan for bp is OK.  (I got the candesartan heads-up from your earlier post, John.)  I have re-pestered him to answer my other question: are longtermers starting to show cardiovscular disease on dasatinib.  Will let you know, but I'm not holding my breath!  So right about diet and exercise.  I'm so angry over this new development that I'm keeping a journal noting the changes I'm making each day and I'm going to be completely dedicated for 6 weeks.  If I'm not in a better situation then, well, I guess I'll take the d----d statins.

There is a virtual meeting on 12 September to ask questions in this area of specialism. Anyone can pre-register.

 

Guest: Nick Duncan, Consultant Haematology Pharmacist will be talking about CML drugs; their interactions and the impact that different brands can have on side effects.

 

 

Thanks, Nimbus.  As I thought, no answer from the onc on the question of cardiovascular disease starting to show up in long-time dasatinib patients.  I broke the sacred doctor message rule:  Only one question per customer per session.  Ya just can't ask a two-parter in an email with these guys.  Nope.  It's like your kid in college . . .